Overdose Prevention

Opioid overdose happens when the opioid receptors in your brain become flooded with opioids. This causes breathing to slow down to the point of respiratory failure. The good news is that overdoses are preventable. Learn how you can prevent an overdose from ever occurring.

As of August 6, 2016 (link to bill HB 2355) anyone in a position to assist can obtain Naloxone to use in an overdose situation.

Sonoran Prevention Works partners with groups statewide to get naloxone into peoples hands in order to save lives. Our priority populations are active IV drug users, people on medication assisted treatment, and people recently released from incarceration or treatment with a history of opiate use. We will also supply groups and individuals with naloxone who have frequent contact with people who are at risk for an opiate overdose. In addition to naloxone kits, we provide assistance and trainings on naloxone use, overdose prevention, and setting up your own overdose prevention program whether it be to an individual, a church group, law enforcement or any other agency.
Contact our hotline if you or someone you know is at risk of experiencing an overdose: (480) 442-7086.

Download the letters below to talk to your prescriber or treatment provider about offering naloxone to their clients.

Download the Letter to PrescribersDownload the Letter to Treatment Providers

How to Administer Intranasal Naloxone

1. Lay your friend on their back.

2. Peel the silver backing off of the Narcan package.

3. DO NOT test the device. Once you push the plunger, it all comes out at once and you will not be able to spray any more.

4. Stick the tip of the device into your friend’s nostril and push the plunger, expelling all of the medication.

5. While you’re waiting for it to kick in, perform rescue breathing on the person. No need for chest compressions, just tilt their head back, plug their nose, and give a deep breath every 5 seconds.

6. If the first dose doesn’t wake your friend up within 2 minutes, give them the second dose. Use a new syringe.

7. Rescue breathe for them until they can breathe on their own.

8. Once they’re breathing on their own, place them on their side with their hand under their head.

How to Administer Intramuscular Naloxone

If you suspect an opiate overdose, rub the person’s sternum hard with your knuckles. If they do not respond to the pain, call 911, & then give the person naloxone.

1. Pop the orange lid off of one vial. Stick an intramuscular 1” needle into the thin film & pull up all of the liquid. If you don’t have an intramuscular needle, you can use an insulin syringe, though it is not ideal.

2. Stick that bad boy in your friend’s arm or thigh and inject all of the medication. No need to look for a vein.

3. While you’re waiting for it to kick in, perform rescue breathing on the person. No need for chest compressions, just tilt their head back, plug their nose, and give a deep breath every 5 seconds.

4. If the first dose doesn’t wake your friend up within 2 minutes, give them the second dose. Use a new syringe.

5. Continue to rescue breathe for them until they can breathe on their own.

6. Once they’re breathing on their own, place them on their side with their hand under their head.

Preventing an Overdose

Naloxone is an important tool in preventing overdose fatality, but our hope is that through opioid safety education, you will never need to use it! Here is some information on preventing an opioid overdose from ever occurring:

Overdose happens when the opiate receptors in your brain get so filled with opiates, that your breathing slows to the point of respiratory failure. When you stop breathing, your brain stops functioning, leading to death. This usually happens when you take more opiates than your body can handle.

This occurs when:

· Your tolerance is lowered, due to recently getting out of detox, treatment, or jail
· You are using dope/pills that are stronger than you are used to, i.e. new cut, new dealer, higher mg
· Your immune system is weakened because you are sick or recently got over being sick
· You recently started injecting, or regularly switch between smoking/snorting & injecting
· You are mixing opiates with benzos (Xanax/Valium, etc) or alcohol – this is very dangerous!!

Ways to avoid overdosing:

· If you have a new source, or you have been using less or not at all, do a tester shot!! You can always do more – but you can’t do less.
· Consider smoking or snorting so you know how strong it is.
· Try not to use alone. This way, if you fall out, there will be people around to witness it.
· If you are using alone, let people in the house know, if you can, & don’t lock the door.